RESIDENT: Untwisting Antipsychotic Medications and the Risk of QT Prolongation

Evaluate the session


Co-Author(s): Dr. Zahinoor Ismail

Date and time: 23 Mar 2019 from 13:50 to 14:10

Location: Bluebell  Floor Map

Objectives

  1. Review the pathophysiology of QT interval prolongation;
  2. Review pharmacodynamics and pharmacokinetics related to antipsychotic medication and QT prolongation;
  3. Discuss recommendations for minimizing risk associated with antipsychotic medication and QT prolongation.

Literature References

  1. Al-Khatib, S., LaPointe, N., Kramer, J. and Califf, R. (2003). What Clinicians Should Know About the QT Interval. JAMA, 289(16).
  2. Nielsen, J., Graff, C., Kanters, J., Toft, E., Taylor, D. and Meyer, J. (2011). Assessing QT Interval Prolongation and its Associated Risks
    with Antipsychotics. CNS Drugs, 25(6), pp.473-490.
  3. Management of psychosis and schizophrenia in adults: summary of updated NICE guidance. (2014). BMJ, 348, pp.2234-2234.
  4. Pringsheim, T., Kelly, M., Urness, D., Teehan, M., Ismail, Z. and Gardner, D. (2017). Physical Health and Drug Safety in Individuals with
    Schizophrenia. The Canadian Journal of Psychiatry, 62(9), pp.673-683.
  5. Ray, W., Chung, C., Murray, K., Hall, K. and Stein, C. (2009). Atypical Antipsychotic Drugs and the Risk of Sudden Cardiac Death. New
    England Journal of Medicine, 360(3), pp.225-235.
  6. Remington, G., Addington, D., Honer, W., Ismail, Z., Raedler, T. and Teehan, M. (2017). Guidelines for the Pharmacotherapy of
    Schizophrenia in Adults. The Canadian Journal of Psychiatry, 62(9), pp.604-616.

Abstract

Clinical implications of QT interval prolongation associated with antipsychotic treatment include the risk of fatal arrhythmias and sudden
cardiac death. The QT interval represents the electrocardiographic manifestation of ventricular depolarization and repolarization. The
etiology of QT prolongation is generally divided into congenital (long QT syndrome) and acquired causes. Clinically, most QT
prolongation is acquired, with medications being the most common cause for this. Medication-induced QT prolongation is usually
secondary to blockade of the iKr potassium channel, which can predispose patients to develop life-threatening arrhythmias including
torsades de pointes. Both conventional and atypical antipsychotics can lead to iKr blockade. From a pharmacodynamic perspective,
multiple antipsychotic medications have an additive effect on QT interval. From a pharmacokinetic perspective, decreased clearance of
high risk drugs when co-prescribed with metabolic inhibitors of the pathways responsible for their metabolism can also result in a
prolonged QT interval. Informed clinical decision making, including obtaining an ECG in patients with risk factors, and routine risk-benefit
calculation with consideration of the pharmacodynamics and pharmacokinetics prior to prescribing antipsychotic medications can
minimize the risk of life threatening cardiac complications in treating individuals with psychosis.



Back
Add to Calendar